Washington, 2011

Funnel Cloud in Washington, April 6, 2011

April 6, 2011 · NWS OTX · 1 event in 1 county or zone

A strong thunderstorm produced a brief funnel cloud while crossing from Lincoln County into Spokane County just northeast of Reardan on the evening of April 6th. An employee working at the Spokane WFO viewed the funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong thunderstorm produced a brief funnel cloud while crossing from Lincoln County into Spokane County just northeast of Reardan on the evening of April 6th. An employee working at the Spokane WFO viewed the funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 6, 4:53 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 6, 4:53 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
553 PM PDT WED APR 6 2011

.SYNOPSIS...
A COOL SPRING UPPER LEVEL TROUGH WILL MAINTAIN THE RISK OF HIT AND
MISS RAIN AND SNOW SHOWERS THROUGH THURSDAY...FOLLOWED BY DRIER
WEATHER FRIDAY. A WEAK STORM SYSTEM WILL BRING INCREASING CLOUDS
AND MAINLY MOUNTAIN SHOWERS ON SATURDAY. THE NEXT STRONG WEATHER
SYSTEM ARRIVES EARLY NEXT WEEK WITH MORE VALLEY RAIN AND MOUNTAIN
SNOW. SHOWERY...COOL AND UNSETTLED SPRING WEATHER WILL CONTINUE
WELL INTO NEXT WEEK.

&&

.DISCUSSION...
SMALL UPDATE TO FINE TUNE POPS/QPF BASED ON CURRENT
RADAR/SATELLITE TRENDS. A COMBINATION OF COOLING ALOFT AND LATE
CLEARING ACROSS THE BASIN HAS ALLOWED WIDELY SCATTERED SHOWERS TO
BLOSSOM ACROSS MUCH OF LINCOLN...SPOKANE COUNTIES...STRETCHING
INTO NORTHEASTERN WA AND NORTHERN IDAHO. THESE SHOWERS HAVE BEEN
OF THE PULSE NATURE DUE TO THE WEAK SHEAR IN PLACE BUT WILL CARRY
THE THREAT OF PEA SIZE HAIL AND WIND GUSTS TO 35 MPH BEFORE
COLLAPSING.

TO THE NORTH AND SOUTH...THERE ARE TWO VORTICITY LOBES THAT ARE
FOCUSING MORE ORGANIZED ACTIVITY.

THE NORTHERN CIRCULATION IS POSITIONED OVER NORTHERN OKANOGAN
COUNTY AND HAS BEEN RESPONSIBLE FOR MODERATE SHOWERS NEAR REPUBLIC
AND INTO THE PASAYTEN WILDERNESS. WHILE A MIX OF SNOW AND RAIN IS
FALLING AS LOW AS 1500'...THE MAIN SNOW ACCUMULATIONS ARE
OCCURRING ALONG ROADWAYS ABOVE 3000'. SHERMAN PASS HAS PICKED UP
LIGHT ACCUMULATIONS OVER THE LAST FEW HOURS...LEADING TO WINTRY
DRIVING CONDITIONS BASED ON CAMS.

FURTHER SOUTH...ACROSS THE LOWER BASIN...A VORT MAX IS
EVIDENT NEAR THE TRI-CITIES AND CONTINUES TO UTILIZE THE UNSTABLE
AIR MASS TO ORGANIZE A CLUSTER OF SHOWERS. A FEW OF THESE SHOWERS
WERE PRETTY HEAVY INITIALLY WHERE LAPS DATA INDICATED 400 J/KG SB
CAPE. ONE OF THESE SHOWERS MOVED THROUGH PASCO EARLIER PRODUCING
0.08" IN 45 MINUTES WITH 2 MILE VISIBILITY AND MODERATE RAIN.

OVERALL...THE INTENSITY AND COVERAGE OF SHOWERS WILL DECREASE
WITH THE LOSS OF HEATING. HOWEVER...THE PRESENCE OF MIDLEVEL
CIRCULATIONS WILL LIKELY KEEP SHOWERS GOING THROUGH THE NIGHT AND
A SECOND UPDATE WILL BE ISSUED LATER PENDING THESE FEATURES
REMAIN INTACT.  /SB

&&

.AVIATION...
SHOWERS OF A MIXTURE OF RAIN AND SNOW WILL CONTINUE OVER THE BASIN
AN INTO THE SPOKANE/COEUR D'ALENE AREA THROUGH THE EARLY EVENING.
THESE SHOWERS SHOULD THEN BECOME LESS NUMEROUS INTO THE OVERNIGHT
HOURS AND WILL PRIMARILY BE CONFINED TO THE NORTHERN MTNS AND
PANHANDLE MTNS. WINDS WILL DIE OFF TONIGHT AND SWITCH TO A LIGHT
NORTH TO NORTHEAST DIRECTION INTO TOMORROW MORNING. MODELS ARE
HINTING AT SOME LOW STRATUS DEVELOPING ACROSS EXTREME EASTERN WA AND
PARTS OF THE ID PANHANDLE...BUT DOWNSLOPING WINDS OUT OF THE EAST MAY
HELP PREVENT THESE LOW CLOUDS FROM DEVELOPING. NOT VERY CONFIDENT
FOR THIS PERIOD...BUT KCOE WOULD HAVE THE BEST CHANCE OF SEEING SOME
LOW STRATUS DEVELOPING. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        29  48  30  53  31  54 /  40  40  20   0   0  10
COEUR D'ALENE  27  47  27  50  29  50 /  40  40  30  10   0  10
PULLMAN        28  48  29  50  31  52 /  40  40  40  10  10  20
LEWISTON       31  53  29  55  32  55 /  40  40  30  10   0  10
COLVILLE       30  51  29  53  32  53 /  50  50  20   0   0  10
SANDPOINT      28  45  30  48  31  46 /  60  50  30  10  10  20
KELLOGG        27  41  25  44  29  44 /  60  60  50  20  10  20
MOSES LAKE     28  54  30  57  36  59 /  30  20  10   0   0   0
WENATCHEE      31  52  31  55  36  55 /  10  20  10   0   0   0
OMAK           29  53  30  56  33  55 /  30  20  20   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 8 PM PDT THIS EVENING ABOVE 4000 FEET
     FOR THE CENTRAL PANHANDLE MOUNTAINS.

WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT THURSDAY ABOVE 4000 FEET
     FOR THE NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Apr 6, 5:45 PM PST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT WED APR 6 2011

IDZ001>004-026-027-WAZ031>038-041>044-080145-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
645 PM PDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 6, 6:42 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
742 PM PDT WED APR 6 2011

WAZ036-070330-
SPOKANE WA-LINCOLN WA-
742 PM PDT WED APR 6 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  WEST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON

UNTIL 830 PM PDT

AT 740 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REARDAN..MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

IN ADDITION...THIS STORM HAS SHOWN SOME SIGNS OF WEAK ROTATION WITH
A POSSIBILITY OF A BRIEF FUNNEL CLOUD SITED JUST WEST OF THE SPOKANE
NWS.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN SPOKANE COUNTY...
  RURAL CENTRAL SPOKANE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4780 11744 4765 11744 4766 11783 4775 11784
TIME...MOT...LOC 0242Z 269DEG 17KT 4769 11776

SB

The radar

The Spokane radar (KOTX), 19 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lincoln

When
April 6, 7:23 PM PST to 7:34 PM PST
Where
Lincoln County, 1.61 mi N of Reardan to 2.74 mi NE of Reardan
Reported by
NWS Employee
Coordinates
47.693, -117.874

A brief funnel cloud was observed on the base of a strengthening thunderstorm west of the Spokane WFO. The funnel cloud coincided with the timing of two merging cells.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293808.